Minnesota, 2001

Flash Flooding in Minnesota, June 13, 2001

June 13, 2001 · NWS ARX · 2 events in 2 counties and zones

5 inches of rain in less than two hours caused flash flooding. Law enforcement officials reported several roads were under water north of Highway 14 in Dodge County and mudslides covered county Highway 24.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$7,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Up to 3.5 inches of rain in less than two hours caused flash flooding. Law enforcement officials reported several roads were under water north of Highway 14 in Dodge County and mudslides covered county Highway 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 13, 2:10 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 13, 2:10 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT WED JUN 13 2001

MAIN FORECAST CONCERNS CONTINUES THE ON AND OFF STORM CHANCES FOR
THE NEXT COUPLE DAYS.

LATEST 88-D IMAGERY INDICATES THUNDERSTORMS OVER SOUTHCENTRAL
MN...WITH A RAIN SHIELD NORTH OF THAT INTO NORTHWEST WI. THE BODY OF
THE PCPN WAS MOVING NORTHEAST...ALTHOUGH THE INDIVIDUAL STORMS ON
THE SOUTHERN EDGE WERE MOVING MORE EAST. THUNDERSTORMS HAVE
DEVELOPED IN THE NOSE OF THE LOW LEVEL JET...AND ALONG THE 850 MB
WARM FRONT. AT THE SURFACE...A RATHER MESSY 06Z ANALYSIS. A COLD
FRONT EXTENDED FROM THE NORTHERN PLAINS/WESTERN MN AREA....INTO
EASTERN CO. A FEW LOW PRESSURE CENTERS DOTTED THIS BOUNDARY. A WARM
FRONT EXTENDED FROM ONE LOW ACROSS CENTRAL MN AND NEAR THE WI/UP OF
MICH BORDER. ANOTHER WARM FRONT APPEARS TO EXTEND FROM NORTHEAST NEB
INTO CENTRAL ILL. AN OUTFLOW BOUNDARY IS ALSO INDICATED...FROM THE
ONGOING PCPN...FROM NEAR THE LSE AREA TO NORTHCENTRAL IA.

00Z MODEL INITIALIZATION LOOKS FINE. CONSISTENCIES WITHIN MODELS
OVER THE LAST COUPLE RUNS LOOK GOOD...WITH SOME STRENGTHENING WITH
THE NEXT MAIN VORT MAX SWINGING THIS WAY. OTHERWISE...RELATIVE
POSITIONING OF THE OTHER MAJOR FEATURES HAVE BEEN GOOD. ETA AND AVN
TO STRAY ON THE NEXT COLD FRONT...WITH THE AVN PUSHING THE BOUNDARY
INTO WESTERN WI BY 00Z FRI...AND THE ETA HOLDING IT IN EASTERN MN AT
THAT TIME. THIS HAS SOMETHING TO DO WITH THE AVN MOVING THE MAIN
SHORTWAVE THROUGH THE BASE OF THE 500 MB TROUGH FASTER THEN THE ETA.
QPF FIELDS ALSO VARY FROM MODEL TO MODEL BASED ON THESE DIFFERENCES.
WITH STRONG 300 MB JET PUSHING DOWN THE WEST COAST...WOULD EXPECT A
BIT SLOWER AND STRONGER SYSTEM...AND WILL THEREFORE LEAN TOWARD THE
ETA.

IN THE STORM-TERM...NUMEROUS SHORTWAVES AND MC SPAWNED VORTS
MOVE ALONG THE SOUTHWEST 500 MB THROUGH THE MIDWEST THROUGH 12Z
THURSDAY. THE SURFACE WARM FRONT SURGES NORTH INTO NORTHERN MN AND
NORTHERN WI BY 00Z THU. STORMS FROM THIS MORNING SHOULD GRADUALLY
DIMINISH AND MOVE NORTHEAST. THIS WILL PUT MUCH OF THE FORECAST AREA
UNDER A DRIER REGIME FOR TODAY...WITH 310:320K CONDENSATION PRESSURE
DEFICITS AROUND 100 MB OR GREATER. A MODERATE TO WEAK CAP WILL BE IN
PLACE FOR THE SOUTHERN AND EASTERN CUTS...AT 50+ J/KG. A BIT MORE
BUOYANT TO THE WEST THOUGH...OUTSIDE OF THE CAPPING...WITH CAPES
AROUND 2000. FEEL THE BEST CHANCES FOR ANY AFTERNOON STORMS WILL BE
TO THE WEST AND NORTH...BUT SMALL. ELSEWHERE...AFTER THE MORNING
CLOUDS MOVE OFF...SUNSHINE SHOULD BECOME ABUNDANT...AND WITH A
STRONG SOUTHERLY FLOW...IT SHOULD GET RATHER WARM AND HUMID. BELIEVE
THE CAPPING WILL WIN OUT TODAY...WITH SULTRY CONDITIONS THE RESULT.
TONIGHT...THE SURFACE COLD FRONT INCHES INTO CENTRAL MN DOWN INTO
EASTERN NEB. THE LOW LEVEL JET AND MOISTURE TRANSPORT POINTS TO THE
NIGHTLY MCS TO BLOW-UP OVER EASTERN NEB. HOWEVER...A GOOD FETCH OF
LOW LEVEL MOISTURE STREAMS UP AND ALONG THE FRONTAL BOUNDARY...WHICH
SHOULD LEAD TO SHOWER AND STORM DEVELOPMENT ALONG THE FRONT. THE
STEERING CURRENTS ARE NEARLY ALL DUE NORTH NORTHEAST FOR
TONIGHT...SO THE STORMS THAT DUE DEVELOP WILL HOLD CLOSE TO THE
BOUNDARY. THIS WILL ALSO KEEP THE STORM CHANCES ACROSS THE WESTERN
CUTS. ANY STORM THAT DOES DEVELOP TODAY AND TONIGHT COULD BECOME
SEVERE...WITH HAIL AND WINDS BEING THE MAIN THREAT.

FOR THURSDAY...THE 500 MB TROUGH AXIS SWINGS INTO THE PLAIN
STATES...WITH THE MAIN SHORTWAVE PUSHING INTO WESTERN IA. THE
SURFACE LOW MOVES WITH THE WAVE AND ALONG THE SFC BOUNDARY...WORKING
INTO SOUTHCENTRAL MN BY 00Z THU. 850MB MOISTURE TRANSPORTS REMAINS
STRONG ALONG THE BOUNDARY AND AHEAD OF THE WAVE...AND THE NOSE OF
THE LOW LEVEL JET POINTS INTO NORTHWEST WI. MODELS SUGGEST THE MAIN
COMPLEX FOR THU NIGHT TO DEVELOP OVER EASTCENTRAL MN...AND THIS
SEEMS REASONABLE WITH THE PLACEMENT OF THE LOW LEVEL FEATURES AND
SFC LOW. SHOWERS AND STORMS SHOULD STILL DEVELOP ALONG THE LENGTH OF
THE COLD FRONT THOUGH. A DRY SLOT DEVELOPS ON THE BACKSIDE OF THE
LOW BEHIND THE PASSING FRONT AROUND 06Z FRI. THIS SHOWS UP FAIRLY
WELL IN THE TIME/X-SECTIONS AND CONDENSATION PRESSURE DEFICITS. THIS
SHOULD LEAD TO SOME CLEARING LATE FOR THE SOUTH. TO THE
NORTH...CLOUDS OR CLEARING DEPENDS ON HOW LARGE OF A CLOUD SHIELD
THE LOW GENERATES. TOUGH TO SAY AT THIS TIME.

850 MB TEMPS AROUND 18-20 C FOR TODAY...CORRESPOND WITH 90 DEGREE
READINGS FROM NORTHERN NEB YESTERDAY. PLENTY OF SUNSHINE TO THE
SOUTH SHOULD GRADUALLY WORK OVER MOST AREAS...WITH THE EXCEPTION
BEING TO THE FAR NORTH WHICH WILL STICK UNDER THE CLOUDS FROM THE
CURRENT STORMS LONGER. THE WARM FRONT TO THE SOUTH SHOULD BUST
NORTH RATHER QUICKLY...ALLOWING FOR THE SURGE OF VERY WARM AIR. THE
NUMERICAL GUIDANCE IS PRETTY CLOSE...BUT FEEL ITS NOT WARM ENOUGH
FOR TODAY...ESPECIALLY ACROSS THE SOUTHERN CUTS.

.LSE...NONE.

RIECK

In the hours before

Special weather statement, Jun 13, 4:56 AM CST, 1 hour 24 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-131700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
556 AM CDT WED JUN 13 2001

HAZARD - THUNDERSTORMS WITH HEAVY RAIN...LARGE HAIL AND DAMAGING
WINDS POSSIBLE.

TIMING - THROUGH 10AM FOR THE HEAVY RAIN AND AFTER 5 PM FOR THE
LARGE HAIL AND DAMAGING WINDS.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - A COMPLEX OF STORMS WITH HEAVY RAIN WILL MOVE THROUGH
SOUTHEAST MINNESOTA INTO WEST CENTRAL WISCONSIN THIS MORNING.
DURING THE LATE AFTERNOON THROUGH THE OVERNIGHT HOURS...MORE STORMS
ARE EXPECTED TO DEVELOP IN THE VICINITY OF A NEARLY STATIONARY COLD
FRONT ACROSS MINNESOTA AND A WARM FRONT MOVING NORTH ACROSS
WISCONSIN. LARGE HAIL LOOKS TO BE THE PRIMARY THREAT...BUT SOME
DAMAGING WINDS ARE ALSO POSSIBLE.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON AND THIS EVENING.

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dodge

When
June 13, 6:20 AM CST to 7:20 AM CST
Where
Dodge County, North Portion
Property damage
$3,000
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Flash Flood, Mower

When
June 13, 6:47 AM CST to 7:20 AM CST
Where
Mower County, West Portion
Property damage
$1,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247725, 5247726.